Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 132, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 28, 2012, 5:34 PM EDT for Bladen County, Pender County, North Carolina. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2012, 5:34 PM EDT (21:34 UTC)
- Expired
- Jul 28, 2012, 6:30 PM EDT
- In force
- 56 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
Counties Bladen County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 75 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 4:01 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2134 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
650
WUUS52 KILM 282134
SVRILM
NCC017-141-282230-
/O.NEW.KILM.SV.W.0132.120728T2134Z-120728T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
534 PM EDT SAT JUL 28 2012
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PENDER COUNTY IN SOUTHEAST NORTH CAROLINA
SOUTHEASTERN BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 630 PM EDT
* AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR PENDERLEA...OR 9 MILES
NORTHWEST OF BURGAW...AND MOVING EAST AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
PENDERLEA...
WILLARD...
VAN EDEN...
BURGAW...
ASHTON...
MURRAY TOWN...
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.
&&
PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN
YOU CAN DO SO SAFELY.
LAT...LON 3439 7839 3461 7831 3457 7825 3470 7813
3473 7800 3472 7799 3473 7768 3448 7757
3444 7754
TIME...MOT...LOC 2133Z 263DEG 11KT 3461 7806
$$
RALF2 follow-up statements
026
WWUS52 KILM 282157
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
557 PM EDT SAT JUL 28 2012
NCC017-141-282230-
/O.CON.KILM.SV.W.0132.000000T0000Z-120728T2230Z/
BLADEN NC-PENDER NC-
557 PM EDT SAT JUL 28 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR PENDER AND SOUTHEASTERN BLADEN COUNTIES...
AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THE LEADING EDGE OF THESE
STORMS EXTENDED FROM MAPLE HILL ACROSS BURGAW TO POINT CASWELL. THE
CLUSTER IS MOVING EAST AT 15 MPH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
WATHA...
VAN EDEN...
ST. HELENA...
MURRAY TOWN...
WHITE STOCKING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE ARE DANGEROUS STORMS. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...SMALL HAIL AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.
&&
PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN
YOU CAN DO SO SAFELY.
LAT...LON 3439 7839 3461 7831 3457 7825 3470 7813
3473 7800 3472 7799 3473 7768 3448 7757
3444 7754
TIME...MOT...LOC 2154Z 263DEG 11KT 3462 7798
$$
RALF896
WWUS52 KILM 282227
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
627 PM EDT SAT JUL 28 2012
NCC017-141-282235-
/O.EXP.KILM.SV.W.0132.000000T0000Z-120728T2230Z/
BLADEN NC-PENDER NC-
627 PM EDT SAT JUL 28 2012
...THE SEVERE THUNDERSTORM WARNING FOR PENDER AND SOUTHEASTERN BLADEN
COUNTIES WILL EXPIRE AT 630 PM EDT...
AT 625 PM EDT...THE SEVERE THUNDERSTORMS WHICH PROMPTED THE WARNING
HAVE WEAKENED BELOW SEVERE THRESHOLDS. HOWEVER...WIND GUSTS UP TO 40
MPH STILL REMAIN POSSIBLE. AS A RESULT...THE WARNING WILL BE ALLOWED
TO EXPIRE AT 630 PM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.
PLEASE REPORT HAIL...DOWNED TREES OR DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN WILMINGTON NC...TOLL FREE AT 877-633-6772...WHEN
YOU CAN DO SO SAFELY.
LAT...LON 3439 7839 3461 7831 3457 7825 3470 7813
3473 7800 3472 7799 3473 7768 3448 7757
3444 7754
TIME...MOT...LOC 2225Z 263DEG 11KT 3463 7787
$$
RALFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:19 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 28, 3:19 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 319 PM EDT SAT JUL 28 2012 .SYNOPSIS... AN UPPER LEVEL LOW PRESSURE TROUGH AND A SURFACE TROUGH WILL DEVELOP THIS WEEKEND ACROSS THE CAROLINAS...BRINGING AN INCREASED POTENTIAL FOR SHOWERS AND THUNDERSTORMS. SOUTHWEST WINDS WILL CONTINUE TO KEEP A WARM AND HUMID AIRMASS OVERHEAD. && .NEAR TERM /THROUGH TONIGHT/... AS OF 2 PM SATURDAY...BROKEN MID LEVEL CLOUD DECK LINGERS OVER WESTERN AND EASTERN MOST PORTIONS OF THE FORECAST AREA...KEEPING THIS LOCATIONS BIT COOLER. MEANWHILE SOME CLEARING HAS OCCUR ED BETWEEN THESE AREA...ALLOWING TEMPS TO RISING INTO THE UPPER 80S AND LOW 90S. FEEL IT IS ONLY A MATTER OF TIME UNTIL THE DIFFERENTIAL HEATING AND PIEDMONT TROUGH START TO FIRE OFF SOME STORMS. SO FAR THE ONLY RETURNS ON RADAR ARE ALONG THE SOUTHEAST NC COAST AND ASSOCIATED WITH THE MID LEVEL CLOUD DECK. LIKELY SOME LIGHT SPRINKLES DROPPED OUT OF THIS BUT BULK OF THE ACTIVITY HAS MOVED OFFSHORE. FORECAST SOUNDINGS SHOW A NARROW LAYER OF INSTABILITY NEAR THE BASE OF THE DECK. THIS LAYER IS GONE BY 18Z WITH OVERALL COLUMN BECOMING A LITTLE MORE UNSTABLE. STILL ANTICIPATE SHOWERS AND THUNDERSTORMS DEVELOPING BUT THE SEA BREEZE MAY BE A LITTLE LESS OF A FACTOR WITH THE PIEDMONT TROUGH AND DIFFERENTIAL HEATING BEING THE FOCAL POINTS. ALREADY STARTING TO SEE SOME CU DEVELOPING IN AREAS THAT HAVE CLEARED OUT AND WOULD EXPECT THE APPROACH OF SHORTWAVE TROUGH AND AN UPPER LEVEL JET STREAK WILL ENHANCE ONGOING CONVECTION AND LEAD TO AN INCREASE IN COVERAGE. ALTHOUGH MID LEVEL INSTABILITY HAS INCREASED SINCE YESTERDAY IT IS STILL SOMEWHAT LIMITED. IT MAY BE THAT ISOLATED STORMS DEVELOP DURING THE NEXT FEW HOURS WITH AN RAPID INCREASE IN CONVECTION AS THE AFOREMENTIONED UPPER FEATURES APPROACH. THE 5H TROF AXIS MOVES MORE OR LESS OVERHEAD LATE TONIGHT ACCOMPANIED BY SOME WEAK SUBSIDENCE. THE ARRIVAL OF THE TROUGH AXIS...SUBSIDENCE UNDER THE TROUGH AND FROM DEPARTING SHORTWAVE COMBINED WITH THE LOSS OF DIURNAL INSTABILITY WILL SEE MOST IF NOT ALL CONVECTION END BY MIDNIGHT. SOUTHERLY FLOW AND ANY LINGERING DEBRIS CLOUD WILL HELPS KEEP LOWS ABOVE CLIMO...BUT COOLER THAN THE LAST FEW NIGHT...LOW TO MID 70S. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... AS OF 300 PM SATURDAY...MODELS AGREE ON THE LARGE-SCALE PATTERN DEVELOPING EARLY NEXT WEEK BUT STILL DIFFER ON THE DETAILS THAT WILL ULTIMATELY DETERMINE HOW WIDESPREAD THUNDERSTORM ACTIVITY BECOMES...ESPECIALLY MONDAY. THE UPPER LEVEL RIDGING ASSOCIATED WITH THE 100+ DEGREE HEAT EARLIER THIS WEEK WILL BE REPLACED BY AN BROAD UPPER TROUGH. AT LEAST TWO SHORTWAVES ARE INVOLVED IN DIGGING THIS TROUGH...ONE IS MOVING THROUGH THE MID-ATLANTIC STATES NOW AND A SECOND WILL ARRIVE SOMETIME MONDAY. A WEAK SURFACE COLD FRONT WILL PUSH AS FAR SOUTH AS THE NC/SC SANDHILLS REGION SUNDAY MORNING...BUT SHOULD RETREAT NORTH DURING THE DAY AND WEAKEN. THE UPPER TROUGH WILL ERODE ANY MID-LEVEL CAPPING AND OPEN THE ATMOSPHERE UP FOR CONVECTION ALMOST ANYTIME DAY OR NIGHT GIVEN A SUFFICIENTLY WARM AND MOIST 850 MB LAYER PLUS STRONGER DAYTIME SURFACE-BASED INSTABILITY. I'VE TRIED TO FOCUS OUR HIGHEST POPS AROUND THE SEABREEZE BOUNDARY (BOTH AFTERNOONS NEAR THE COAST) AND AROUND THE ARRIVAL OF UPPER LEVEL SHORTWAVES. THE GFS AND NAM MODELS DIFFER WITH THEIR TIMING OF MONDAY'S SHORTWAVE: THE GFS IS EARLIER AND ACTUALLY IMPLIES THERE COULD BE A BLOSSOM OF NOCTURNAL MARINE CONVECTION LATE SUNDAY NIGHT THAT SPREADS INLAND MONDAY MORNING...BUT THE NAM IS LATER WITH THE UPPER DISTURBANCE AND IMPLIES MORE CONVECTIVE POTENTIAL LATE MONDAY AFTERNOON INTO MONDAY NIGHT. HPC'S MODEL DIAGNOSTIC DISCUSSION INDICATES THERE WERE INITIALIZATION ERRORS WITH THE 12Z NAM (MOISTURE RELATED) AND THE 12Z GFS (CONVECTIVE- FEEDBACK RELATED) WHICH CALLS EITHER OF THOSE TWO SOLUTIONS INTO QUESTION. THE 12Z ECMWF APPEARS CLOSER TO THE 12Z NAM SOLUTION REGARDLESS. EITHER WAY...INDICATIONS ARE THAT RAINFALL CHANCES WILL RUN ABOVE CLIMATOLOGICAL NORMS FOR OUR FORECAST AREA... ESPECIALLY ON MONDAY. ORGANIZED SEVERE WEATHER IS NOT EXPECTED... BUT ISOLATED WET DOWNBURSTS COULD OCCUR IN ANY OF OUR DEEP CONVECTION THE NEXT SEVERAL DAYS. WITH SLIGHTLY COOLER 850 MB TEMPERATURES AND ADDITIONAL DAYTIME CLOUD COVER EXPECTED HIGHS WILL ONLY REACH 88-93 BOTH DAYS...WARMEST WEST OF I-95 AND COOLEST AT THE BEACHES. OVERNIGHT LOWS WILL ALSO MODERATE CLOSER TO CLIMATOLOGICAL VALUES: 71-75 DEGREES. && .LONG TERM /TUESDAY THROUGH SATURDAY/... AS OF 300 PM SATURDAY...MID TO UPPER TROUGH WILL CONTINUE TO EXTEND DOWN THE EAST COAST INTO THE CAROLINAS. SHORTWAVES WILL RIDE THROUGH THE TROUGH AMPLIFYING IT AT TIMES. AS ONE SHORTWAVE LIFTS OFF TO THE NORTHEAST ON TUES THE MAIN TROUGH WILL SHIFT EAST AND WEAKEN A BIT THROUGH MID WEEK. THE W-SW FLOW ON EAST SIDE OF TROUGH WILL BECOME MORE NW AS TROUGH AXIS SLIPS OFF THE COAST TUES INTO WED. THIS WILL ALLOW FOR SOME DRIER AIR TO MAKE IT INTO AREA IN THE MID TO UPPER LEVELS AND EXPECT MORE ISOLATED CONVECTION. THE MAIN FOCUS OF CONVECTION WILL BE ALONG PIEDMONT TROUGH INLAND AND SEA BREEZE BOUNDARY CLOSER TO THE COAST AS SOUTHERLY FLOW CONTINUES AROUND BERMUDA HIGH PRESSURE TO OUR EAST. WEST SOUTHWEST FLOW THROUGH THE LOW LEVELS WILL INCREASE MID WEEK WHICH WILL HELP KEEP SEA BREEZE PINNED CLOSER TO THE COAST AND STEER ANY SHWRS/TSTMS TOWARD THE COAST. BASICALLY TYPICAL SUMMERTIME WEATHER BUT MID TO UPPER TROUGH WILL HELP TO ENHANCE SHWR/TSTM ACTIVITY MAINTAINING A MORE ACTIVE PERIOD OVERALL. THE TROUGH AXIS WILL RETREAT BACK WEST AND DEEPEN COME LATE THURS THROUGH SAT AS ANOTHER SHORTWAVE RIDES DOWN FROM THE NORTH. THIS WILL PRODUCE DEEPER LAYER MOISTURE AND GREATER CHC OF PCP ONCE AGAIN LATE THURS INTO FRI. TROUGHING ALOFT WILL KEEP SLIGHTLY LOWER HEIGHTS OVER THE AREA THROUGH MUCH OF NEXT WEEK WHICH WOULD PUSH TEMPS SLIGHTLY LOWER BUT A STRONGER LOW LEVEL WESTERLY COMPONENT TO THE FLOW AND DRIER SUNNIER WEATHER MID WEEK WILL HELP WARM TEMPS ABOVE NORMAL AGAIN TUES AND WED. 850 TEMPS AND LOW LEVEL THICKNESSES SPIKE UP WITH PEAK ON WED. CLOUDS AND MORE ACTIVE WEATHER LATE THURS THROUGH SAT WILL KNOCK TEMPS DOWN SOME WITH TUES AND WED BEING WARMEST DAYS. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... AS OF 18Z...A WASHED OUT FRONT WILL BE OVER THE REGION FOR THE NEXT 24 HOURS...WITH SCATTERED CONVECTION EXPECTED TO FIRE THIS AFTERNOON THROUGH THE EVENING HOURS. CURRENT CLOUD COVER MAY DELAY THE ONSET OF CONVECTION FOR AN HOUR OR TWO. THERE IS SOME UNCERTAINTY WITH RESPECT TO COVERAGE...BUT THINK MOST OF THE ACTIVITY WILL BE OVER THE WESTERN PORTION OF THE CWA...WITH ISOLATED SEA BREEZE ACTIVITY. THE SCATTERED CONVECTION MAY MAKE IT TO THE COAST TOWARDS EVENING...AS THE RELATIVELY DEEPER MOISTURE ADVECTS SLOWLY EAST. SOUTHWEST FLOW TODAY...A BIT MORE OF A SOUTHERLY COMPONENT THAN YESTERDAY...GUSTY NEAR THE COAST. OVERNIGHT...SOME LIGHT FOG IS POSSIBLE...ESPECIALLY IF THE MID AND HIGH CLOUDS SCATTER. EXTENDED OUTLOOK...CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 2 PM SATURDAY...SOUTHWEST FLOW...CURRENTLY AROUND 15 KT...WILL INCREASE TO 15 TO 20 KT DURING THE NEXT FEW HOURS. AS A RESULT SEAS...CURRENTLY 2 TO 4 FT...WILL BUILD TO 3 TO 4 FT IN SC WATERS AND 3 TO 5 FT IN NC WATERS DUE TO MORE FAVORABLE FETCH. SEAS WILL MAINLY BE COMPRISED OF A SOUTHWEST WIND WAVE. THE SHORT PERIOD WARRANTS CONTINUATION OF SCEC FOR NC WATERS FOR LATE AFTERNOON AND EVENING. WINDS WILL DECREASE OVERNIGHT AS THE GRADIENT RELAXES. WINDS DROP BACK TO 10 TO 15 KT OVERNIGHT WITH SEAS SLOWLY SUBSIDING. SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... AS OF 300 PM SATURDAY...A WEAK FRONT WILL MAKE IT AS FAR SOUTH AS THE CENTRAL CAROLINAS SUNDAY MORNING BEFORE RETREATING TO THE NORTH AND WEAKENING MONDAY. FRONTS ARE USUALLY BY NATURE ALSO TROUGHS OF LOW PRESSURE...AND THE PRESSURE PATTERN AROUND THIS TROUGH WILL BACK OUR WINDS A LITTLE MORE SOUTHERLY SUNDAY AND MONDAY THAN WE'VE SEEN THE PAST SEVERAL DAYS. MODELS ARE SUGGESTING WE'LL ALSO SEE A SUBSTANTIAL INCREASE IN THE COVERAGE OF SHOWERS AND T-STORMS EARLY NEXT WEEK. THIS HIGHEST POTENTIAL OF STORMS AFFECTING THE COASTAL WATERS SHOULD BE LATE SUNDAY NIGHT INTO MONDAY. SEAS SHOULD AVERAGE 2-4 FT...HIGHEST JUST EAST OF CAPE FEAR. LONG TERM /TUESDAY THROUGH THURSDAY/... AS OF 300 PM SATURDAY...WILL MAINTAIN SOUTHWEST FLOW BETWEEN PIEDMONT TROUGH OVER INLAND CAROLINAS AND BERMUDA HIGH TO THE EAST. GRADIENT WILL TIGHTEN SLIGHTLY THROUGH MID WEEK. THEREFORE EXPECT SOUTHWEST FLOW REACHING A MORE SOLID 15 KTS AND UP TO 20 KTS AT TIMES. SEAS 2 TO 4 FT TUES WILL BUILD UP TO 3 TO 5 FT AT TIMES. && .CLIMATE... AS OF 300 PM SATURDAY...PERSISTENT HEAT THIS MONTH IS THREATENING TO TIE OR BREAK MANY LONG-STANDING RECORDS FOR TEMPERATURE IN WILMINGTON. THE CLIMATE RECORD IN WILMINGTON EXTENDS BACK 138 YEARS TO 1874. HERE ARE SOME RECORDS WE'RE WATCHING CLOSELY: - AVERAGE TEMPERATURE FOR ANY MONTH: THROUGH JULY 27TH THE AVERAGE TEMPERATURE FOR JULY 2012 HAS BEEN 85.2 DEGREES...4.2 DEGREES ABOVE NORMAL. THE CURRENT RECORD FOR THE WARMEST CALENDAR MONTH EVER IN WILMINGTON'S HISTORY IS 84.1 DEGREES SET IN JULY 1993. IT APPEARS VERY LIKELY WE WILL SMASH THIS RECORD BY OVER HALF A DEGREE. - AVERAGE HIGH TEMPERATURE FOR ANY MONTH: THROUGH JULY 26TH...94.4 DEGREES. THE CURRENT RECORD FOR ANY CALENDAR MONTH IS 94.0 DEGREES FROM JULY 1993. WITH RELATIVELY COOLER HIGHS FORECAST FOR THE LAST OF THIS MONTH WE MAY HAVE TROUBLE MAINTAINING THIS RECORD PACE. - AVERAGE LOW TEMPERATURE FOR ANY MONTH: THROUGH JULY 26TH...76.0 DEGREES. THE CURRENT RECORD FOR ANY CALENDAR MONTH IS 74.8 DEGREES FROM JULY 1999. THIS RECORD HAS A VERY GOOD CHANCE OF BEING BROKEN THIS MONTH. - MOST NUMBER OF 80+ DAILY LOW TEMPERATURES IN ANY SINGLE MONTH: THIS ALL-TIME RECORD WAS BROKEN YESTERDAY WITH THE 4TH OCCURRENCE THIS MONTH OF 80+ DEGREE DAILY LOW TEMPERATURES. THE OLD RECORD OF THREE OCCURRENCES IN A SINGLE CALENDAR MONTH HAPPENED IN JULY 202, AUGUST 1999, AND A AUGUST 1980. IT APPEARS UNLIKELY WE'LL ADD ANY MORE DAYS TO THIS PARTICULAR RECORD. - MOST NUMBER OF 80+ DAILY LOW TEMPERATURES IN A SINGLE YEAR: THE CURRENT RECORD IS FIVE SET IN 1999. WE'VE OFFICIALLY HAD FOUR THIS YEAR, ALL THIS MONTH. ANY ADDITIONAL 80+ DEGREE NIGHTS THIS YEAR WILL TIE THIS RECORD. ALTHOUGH CLIMATOLOGICALLY RARE EVEN IN JULY... 80 DEGREE LOWS CAN STILL OCCUR INTO AUGUST. - MOST NUMBER OF 100+ DAILY HIGH TEMPERATURES IN ANY SINGLE MONTH: WITH FRIDAY'S 101 DEGREE HIGH TEMPERATURE WE'VE NOW RECORDED FIVE 100+ DEGREE DAYS THIS MONTH...TYING THE ALL-TIME RECORD ESTABLISHED IN JULY 2011. WE DO NOT ANTICIPATE ANY FURTHER 100 DEGREE DAYS THIS MONTH. - MOST NUMBER OF 100+ DAILY HIGH TEMPERATURES IN A SINGLE YEAR: FRIDAY'S 101 DEGREE HIGHS TIES THE ALL-TIME RECORD OF SEVEN 100+ DAILY HIGHS SET IN 1952...AND TIED JUST LAST YEAR IN 2011. ANY ADDITIONAL 100+ DEGREE DAYS THIS YEAR WILL BREAK THIS ALL-TIME RECORD. WHY HAS IT BEEN SO HOT IN WILMINGTON THIS MONTH? CONSISTENT WEST- SOUTHWESTERLY WINDS HAVE KEPT THE SEABREEZE FROM PUSHING INLAND AS IT NORMALLY DOES DURING THE SUMMER MONTHS. THIS ALLOWS HOT AIR FROM THE INTERIOR COASTAL PLAIN OF NORTH CAROLINA TO PERSIST IN WILMINGTON THROUGH THE AFTERNOON...WITH EXCEPTIONALLY HIGH TEMPERATURES THE RESULT. BY THE TIME THE SEABREEZE FINALLY ARRIVES IN WILMINGTON DURING THE LATE AFTERNOON OR EARLY EVENING HOURS IT BRINGS IN VERY HUMID MARINE AIR THAT DOESN'T COOL OFF VERY EFFICIENTLY AT NIGHT. TECHNICIANS RECENTLY CHECKED THE CALIBRATION OF THE ILM ASOS THERMOMETER AND FOUND IT TO BE ACCURATE WITHIN 1 DEGREE WHEN COMPARED TO TWO INDEPENDENT THERMOMETERS. ALTHOUGH HOT TEMPERATURES HAVE OCCURRED IN MYRTLE BEACH AND FLORENCE THIS MONTH AND SOME DAILY RECORDS HAVE BEEN TIED OR BROKEN...THE TEMPERATURES OBSERVED AT THESE TWO SITES ARE NOT THREATENING MONTHLY OR YEARLY RECORDS AS IN WILMINGTON. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && SYNOPSIS...TRA NEAR TERM...III SHORT TERM...TRA LONG TERM...RGZ AVIATION...HDL CLIMATE...TRA
Hazardous weather outlook, Jul 28, 4:06 PM EDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 406 PM EDT SAT JUL 28 2012 NCZ087-096-099-105>110-SCZ024-032-033-039-053>056-292015- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER- INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK- COASTAL BRUNSWICK-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY- COASTAL HORRY-INLAND GEORGETOWN-COASTAL GEORGETOWN- 406 PM EDT SAT JUL 28 2012 ...SEVERE THUNDERSTORM WATCH 536 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING WITH DAMAGING WIND THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. SCZ017-023-292015- MARLBORO-DARLINGTON- 406 PM EDT SAT JUL 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING WITH DAMAGING WIND THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. AMZ254-256-292015- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 406 PM EDT SAT JUL 28 2012 ...SEVERE THUNDERSTORM WATCH 536 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. AMZ250-252-292015- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- 406 PM EDT SAT JUL 28 2012 ...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 2 AM EDT SUNDAY... ...SEVERE THUNDERSTORM WATCH 536 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT EXERCISE CAUTION. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. III
In the hours before
Special weather statement, Jul 28, 3:15 PM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
315 PM EDT SAT JUL 28 2012
SCZ053-054-282015-
COASTAL HORRY-INLAND HORRY-
315 PM EDT SAT JUL 28 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS HORRY COUNTY THROUGH 415 PM
EDT...
AT 315 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FORESTBROOK...OR ABOUT OVER SOCASTEE...MOVING NORTHEAST AT 10 MPH.
SOME LOCATIONS IMPACTED INCLUDE GARDEN CITY...LITTLE RIVER...MYRTLE
BEACH...NORTH MYRTLE BEACH...SOCASTEE...SURFSIDE BEACH...
BROOKSVILLE...BUCKSPORT...BUCKSVILLE...BURGESS...CHERRY GROVE BEACH
AND FORESTBROOK.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3358 7909 3361 7910 3365 7913 3365 7912
3368 7916 3392 7863 3383 7862 3379 7872
3375 7879 3357 7900 3357 7905
TIME...MOT...LOC 1915Z 247DEG 9KT 3371 7893
ZOUZIASSpecial weather statement, Jul 28, 3:29 PM EDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
329 PM EDT SAT JUL 28 2012
NCZ099-SCZ033-053-282030-
COLUMBUS-INLAND HORRY-MARION-
329 PM EDT SAT JUL 28 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS HORRY...MARION AND COLUMBUS
COUNTIES THROUGH 430 PM EDT...
AT 329 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
RAINS...OR ABOUT 7 MILES SOUTH OF MULLINS...MOVING EAST AT 25 MPH.
OTHER STORMS WILL CONTINUE TO DEVELOP AND MOVE RAPIDLY OFF TO THE
EAST.
SOME LOCATIONS IMPACTED INCLUDE MARION...MULLINS...ALLSBROOK...
BAYBORO...BETHEL...BUGHILL...CHERRY GROVE...CLARENDON...FAIR BLUFF...
GALIVANTS FERRY...GAPWAY AND GREEN SEA.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3409 7857 3392 7940 3420 7950 3426 7926
3425 7922 3428 7918 3425 7912 3433 7903
3436 7892
TIME...MOT...LOC 1929Z 263DEG 22KT 3412 7919
ZOUZIASSpecial weather statement, Jul 28, 4:27 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
427 PM EDT SAT JUL 28 2012
SCZ055-056-282130-
COASTAL GEORGETOWN-INLAND GEORGETOWN-
427 PM EDT SAT JUL 28 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS GEORGETOWN COUNTY THROUGH
530 PM EDT...
AT 426 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
JACKSON...OR ABOUT 10 MILES NORTH OF GEORGETOWN...MOVING SOUTHEAST AT
10 MPH.
SOME LOCATIONS IMPACTED INCLUDE GEORGETOWN...MURRELLS INLET...
GRAVES...JACKSON...LITCHFIELD BEACH...NORTH SANTEE...OATLAND...
PLANTERSVILLE...SAMPIT...YAUHANNAH AND PAWLEY'S ISLAND.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
AN EXCESSIVE AMOUNT OF CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.
&&
LAT...LON 3322 7946 3323 7946 3328 7960 3370 7924
3362 7912 3360 7911 3360 7910 3357 7910
3357 7906 3354 7902 3347 7909 3341 7913
3325 7918 3320 7917 3312 7925
TIME...MOT...LOC 2026Z 315DEG 10KT 3348 7923
ZOUZIASLocal storm report, Jul 28, 4:43 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
443 PM EDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM TSTM WND GST 8 WSW LONGS 33.90N 78.86W
07/28/2012 E60 MPH HORRY SC MEDIA
RELAYED FROM WMBF METEOROLOGIST AT INTERSECTION OF HWY
22 AND HWY 905. TRAFFIC COMPLETELY STOPPED.
&&
EVENT NUMBER ILM1200295
TRALocal storm report, Jul 28, 4:44 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
444 PM EDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TSTM WND DMG 7 WSW LONGS 33.91N 78.84W
07/28/2012 HORRY SC DEPT OF HIGHWAYS
TREE DOWN AT INTERSECTION OF HWY 31 AND SC 905. TIME
ESTIMATED BY RADAR.
&&
EVENT NUMBER ILM1200296
LACORTESpecial weather statement, Jul 28, 5:28 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
528 PM EDT SAT JUL 28 2012
NCZ105-107-282230-
INLAND NEW HANOVER-INLAND PENDER-
528 PM EDT SAT JUL 28 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS NEW HANOVER AND PENDER
COUNTIES THROUGH 630 PM EDT...
AT 526 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
CURRIE...AND NORTHERN PENDER COUNTY...MOVING EAST AT 10 MPH.
SOME LOCATIONS IMPACTED INCLUDE BURGAW...ASHTON...CURRIE...LONG
CREEK...MALPASS CORNER...MAPLE HILL...MONTAGUE...MOORETOWN...MURRAY
TOWN...POINT CASWELL...ROCKY POINT AND ROOKS.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS UP TO 45 MPH.
AN EXCESSIVE AMOUNT OF CLOUD TO GROUND LIGHTNING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH
CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
IN ADDITION...THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT
OF LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS.
MANY LIGHTNING STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND
GUSTY WINDS. IF YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A
VEHICLE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.
&&
LAT...LON 3437 7774 3435 7808 3437 7814 3436 7816
3435 7820 3436 7821 3443 7821 3446 7818
3449 7822 3454 7822 3472 7786 3472 7769
3449 7759
TIME...MOT...LOC 2126Z 265DEG 10KT 3446 7810
RALFThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 3:31 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 59 min |
| Jul 28, 4:10 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Columbus | 65 min |
| Jul 28, 5:28 PM EDT | Special Weather Statement | ILM | Pender | 62 min |
| Jul 28, 6:43 PM EDT | Special Weather Statement | ILM | Pender | 32 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.